1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Discuss in my forum

What is Serotonin Syndrome?

Causes, Recognition and Treatment

By

Updated May 21, 2014

Serotonin Syndrome is a potentially life-threatening condition that is caused by elevated serotonin concentrations in a person's system. This condition may be brought on by the use of "serotonergic" drugs, which include several types of antidepressants such as SSRIs (selective serotonin reuptake inhibitors) like Paxil and Celexa, tricyclics like amitriptyline and trimipramine, and MAOIs (monoamine oxidase inhibitors) like Nardil and Parnate. Other substances which may contribute to serotonin syndrome include St. John's wort, cocaine, L-tryptophan, lithium, amphetamines, ecstasy and LSD.

In addition, some non-psychiatric drugs may affect the level of serotonin in the bloodstream. For this reason, it's essential that all your doctors who prescribe medications always know all medications and supplements you are currently taking.

All of these drugs and substances affect the neurotransmitter serotonin in some way. Some block nerve receptors; some block reuptake; some slow the breakdown of serotonin; some increase the release of serotonin (for an example, see Street Drugs and BP: Ecstasy). Some people's bodies are naturally slower than usual at metabolizing serotonin. Nolan and Scoggin reported that patients with vascular disease are at increased risk for serotonin syndrome. (See Messengers of the Brain for a simplified description of the way some of these functions work.)

Almost all antidepressants contain a warning that patients should wait at least two weeks (sometimes more) between changing between an MAOI-type drug and another type of antidepressant (in either direction). One of the main reasons for this is the danger that having both types of drugs in one's system can lead to serotonin syndrome. Prozac (fluoxetine) in particular takes several weeks to be flushed out of the body.

Symptoms
The most frequent symptoms of serotonin syndrome include:

  • Sudden jerky or shock-like movements
  • Flushing or paleness
  • Slow or fast pulse
  • Fever
  • Headache
  • Anxiety
  • Muscle rigidity
  • Confusion
  • Restlessness
  • Profuse sweating
  • Tremor
  • Poor coordination
  • Rapid breathing
  • Irregular heartbeat
  • High blood pressure
  • Shivering
There is another drug-related disorder, neuroleptic malignant syndrome (NMS), that has some of the same symptoms as serotonin syndrome. When doctors are diagnosing a patient who is exhibiting these symptoms, it is important that they know as much as possible about the patient's medication history. This is because serotonin syndrome generally comes on quickly after starting the trigger medication, while NMS commonly takes about a month to show up.

Treatment
The first line of treatment is to discontinue all drugs that affect serotonin. Benzodiazepines may be helpful to relieve muscular symptoms, and supportive treatment may be necessary for conditions such as respiratory distress. Drugs that specifically act against serotonin can be useful as well.

In most cases, symptoms subside quickly once this is done and the patient recovers fully. However, it should be emphasized that serotonin syndrome can be fatal, so it is important to seek help immediately if you or a loved one should experience any of the above symptoms shortly after starting a new antidepressant or changing from one to another.

SSRI Discontinuation Syndrome
It should be noted that some of the same symptoms listed above may also occur when a person abruptly stops taking an antidepressant or tapers it off too quickly. Agitation, headaches, shock-like sensations, poor coordination, chills and impaired concentration are some of the characteristics common to both syndromes. See SSRI Discontinuation Syndrome for an in-depth look at that condition.

Disclaimer: This is not intended to be all-inclusive or to replace information provided by your doctor.

References:
Nolan, S., and Scoggin, J. A. "Serotonin Syndrome: Recognition and Management." US Pharmacist 23:2. Retrieved July 26, 2006 from http://www.uspharmacist.com/oldformat.asp?url=newlook/files/feat/acf2fa6.htm.

Gomersall, C. "Serotonin Syndrome." July 2006. Retrieved July 26, 2006 from http://www.aic.cuhk.edu.hk/web8/serotonin%20syndrome.htm.

HealthyPlace.com. "Monoamine Oxydase Inhibitors (MAOIs)." Retrieved July 26, 2006. [No longer online]

  1. About.com
  2. Health
  3. Bipolar Disorder
  4. Bipolar for Beginners
  5. Glossary
  6. Glossary - S
  7. Serotonin Syndrome (Causes, Recognition and Treatment)

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.